Hail, Barber
- When
- June 8, 6:25 PM CST
- Where
- Barber County, 3.5 mi S of Deerhead
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.180, -98.930
Storms developed along and ahead of a slow moving cool front that moved into the southeast part of the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Storms developed along and ahead of a slow moving cool front that moved into the southeast part of the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 8, 2:10 PM CST, 4 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 310 PM CDT WED JUN 8 2011 .DISCUSSION... DAYS 1-2... A SURFACE COLD FRONT WAS MOVING ACROSS SOUTHWEST KANSAS EARLIER TODAY AND AS OF 17Z THIS FRONT EXTENDED FROM NEAR GREAT BEND TO COLDWATER. NORTH TO NORTHWEST WINDS ALONG WITH DRIER AIR WAS OBSERVED BEHIND THIS FRONT ACROSS FAR WESTERN KANSAS UNDER A WEDGE OF WARMER MID LEVEL AIR BASED ON THE 12Z WEDNESDAY 700MB ANALYSIS. THIS WEDGE OF WARM AIR IS FORECAST TO COOL SOME DURING THE AFTERNOON BUT GIVEN THE EXPECTED AFTERNOON DEWPOINTS ACROSS MUCH OF WESTERN KANSAS ALL THE MODELS WERE IN DECENT AGREEMENT IN KEEPING SOME WEAK CIN IN PLACE LATE THIS AFTERNOON. AT THIS TIME THE INITIAL THOUGHTS WILL BE NOT TO MENTION PRECIPITATION CHANCES THIS EVENING FOR MUCH OF SOUTHWEST KANSAS BUT WILL CONTINUE TO MONITOR THIS AREA LATER THIS AFTERNOON AND INSERT SMALL/ISOLATED POPS IF NEEDED. FURTHER EAST ACROSS PORTIONS OF SOUTH CENTRAL KANSAS THERE WILL BE A SLIGHTLY BETTER CHANCE FOR SOME ISOLATED/WIDELY SCATTERED LATE DAY STORMS. BASED ON 21Z WEDNESDAY AND 00Z THURSDAY MODEL SOUNDINGS IN THIS AREA AFTERNOON HIGHS IN THE UPPER 90S TO AROUND 100 ALONG WITH DEWPOINT IN THE MID 50S COULD YIELD SOME HIGH BASED THUNDERSTORMS. MODELS SOUNDINGS ALSO SUGGESTS THAT THE MAIN HAZARD FROM ANY STORM WHICH MAY DEVELOP LATE TODAY IN THIS AREA WILL BE STRONG WINDS. AFTER MIDNIGHT THE FOCUS FOR PRECIPITATION CHANCES WILL SHIFT NORTH/NORTHWEST AS WARM AIR ADVECTION AND ISENTROPIC LIFT IMPROVES NORTH OF THIS SURFACE FRONT AND A 500MB TROUGH WHICH WAS LOCATED IN SOUTHERN CALIFORNIA AT 12Z WEDNESDAY STARTS TO MOVE INTO THE CENTRAL ROCKIES. AT THIS TIME BASED ON THE 305 TO 315 ISENTROPIC SURFACES, 850MB WARM AIR ADVECTION AND 10-14C 700MB BAROCLINIC ZONE THE BETTER OPPORTUNITY FOR PRECIPITATION OVERNIGHT WILL BE ALONG AND NORTH OF INTERSTATE 70. THIS STILL SUPPORTS SMALL POPS IN OUR FAR NORTHERN CWA TOWARDS 12Z BUT THE GFS AND NAM CONTINUES TO SUGGEST THE BETTER OPPORTUNITY FOR PRECIPITATION IN THIS AREA WILL BE DURING THE DAY ON THURSDAY AS THE 500MB TROUGH MOVES OUT INTO THE CENTRAL PLAINS. WITH CLOUD COVER ALONG WITH A CHANCE OF PRECIPITATION LINGERING INTO THE EARLY THURSDAY AFTERNOON CONTINUES TO SUPPORT KEEPING TEMPERATURES ON THE COOL SIDE NORTH OF HIGHWAY 156. FURTHER SOUTH BASED ON 850MB TEMPERATURES AT 00Z FRIDAY HAVE DECIDED TO BUMP HIGHS UP A FEW DEGREES. THERE WILL ALSO BE A CHANCE FOR SOME LATE DAY STORMS ACROSS CENTRAL KANSAS LATE THURSDAY AFTERNOON AND EARLY THURSDAY NIGHT GIVEN THE LOCATION OF THE BETTER INSTABILITY AND LOW LEVEL FORCING NEAR THE SURFACE FRONT LATE DAY. WILL THEREFORE CONTINUE TO FOLLOW THE CURRENT TREND IN THE GRIDS WITH INCREASING POPS IN THE EAST THURSDAY AFTERNOON BUT DID TRIM DID TRIM THE WESTERN EXTENT OF THESE POPS EARLY THURSDAY NIGHT. BY EARLY FRIDAY THE COLD FRONT WILL FINALLY START TO MOVE SOUTH INTO OKLAHOMA. LOW LEVEL MOISTURE POOLING NORTH OF THIS THIS FRONT WILL ALSO SAG SOUTH ACROSS TOWARDS THE OKLAHOMA BORDER WHICH WILL RESULT IN EARLY MORNING CLOUDS AND POSSIBLY SOME LIGHT PRECIPITATION. AT THIS TIME CONFIDENCE IS NOT HIGH ENOUGH YET TO INCLUDE INSERT A MENTION OF PRECIPITATION JUST YET BUT DID INCREASE CLOUD COVER BASED ON BL-850MB MOISTURE AT 12Z FRIDAY AND 18Z FRIDAY. DAYS 3-7... ALTHOUGH DIFFERING IN MORE FINITE DETAILS, MEDIUM RANGE MODELS INDICATE AN UPPER LEVEL TROUGH OF LOW PRESSURE TRANSITIONING EAST OUT OF THE NORTHERN PLAINS INTO THE GREAT LAKES REGION FRIDAY NIGHT INTO SATURDAY. MEANWHILE, AN ATTENDANT COLD FRONT IS EXPECTED TO BE STALLED OUT GENERALLY JUST TO OUR SOUTH ACROSS THE TEXAS PANHANDLE BY EARLY SATURDAY MORNING. THIS WILL SET THE STAGE FOR POSSIBLE THUNDERSTORM DEVELOPMENT ACROSS PORTIONS OF WESTERN KANSAS SATURDAY AS A SERIES OF H5 VORT MAXES BEGIN TO EJECT NORTHEAST INTO THE WESTERN HIGH PLAINS OUT OF A DEVELOPING UPPER LEVEL TROUGH ACROSS THE DESERT SOUTHWEST. PLENTY OF LOW LEVEL MOISTURE ADVECTING INTO THE AREA IN AN EAST TO SOUTHEASTERLY UPSLOPE FLOW AND INCREASED LOW LEVEL FORCING IN THE VICINITY OF THE FRONTAL BOUNDARY WILL BRING THE CHANCE FOR THUNDERSTORMS AS THE BOUNDARY BEGINS TO WORK BACK NORTH INTO SOUTH CENTRAL AND SOUTHWEST KANSAS SOMETIME DURING THE SATURDAY AFTERNOON AND EVENING TIME FRAME. UNCERTAINTY REMAINS AS TO WHERE THE FRONTAL BOUNDARY WILL INITIALLY BE SET UP EARLY SATURDAY AND HOW FAR IT MOVES BACK TO THE NORTH BEFORE CONVECTION OCCURS, SO WILL ONLY INCREASE POPS UP SLIGHTLY FOR THIS GENERAL TIME PERIOD FROM 30 TO 40 POPS ACROSS OUR EAST WHERE BETTER MOISTURE WILL BE PRESENT...WHICH COINCIDES WHERE HIGHER QPF FIELDS ARE PAINTED BY THE GFS, ECMWF, AND NAM. TEMPERATURES ARE EXPECTED TO BE NEAR SEASONAL SATURDAY AS SURFACE HIGH PRESSURE MOVES EAST OUT OF THE NORTHERN PLAINS. MEANWHILE, A STALLED FRONTAL BOUNDARY TO THE SOUTH IN THE TEXAS PANHANDLE IS PROGGED TO LIFT SLOWLY NORTH DURING THE DAY AS SURFACE LOW PRESSURE DEVELOPS LEE OF THE ROCKIES ACROSS NORTHEASTERN NEW MEXICO AND THE PANHANDLES OF OKLAHOMA AND TEXAS. THIS WILL ENHANCE WARM AIR ADVECTION INTO WESTERN KANSAS WITH H85 TEMPERATURES IN THE MID TO UPPER 20S(C) ACROSS THE SOUTHWESTERN PORTION OF THE CWA WITH STEEP DRY LAPSE RATES IN THE LOWER LEVELS. AS A RESULT, EXPECT HIGHS PRIMARILY IN THE 80S(F) ACROSS THE FORECAST AREA SATURDAY AFTERNOON WITH LOW TO MID 90S(F) POSSIBLE SOUTH AND SOUTHWEST. WILL NEED TO LOWER HIGHS A COUPLE DEGREES OR SO CWA-WIDE. A GENERAL WARMING TREND IS EXPECTED INTO THE EARLY PART OF NEXT WEAK AS UPPER LEVEL RIDGING DEVELOPS ACROSS THE SOUTH PLAINS. && .AVIATION... VFR CONDITIONS WILL PREVAIL AT ALL TAF SITES THROUGH LATE THURSDAY MORNING. A WEAK COLD FRONT MOVING SOUTHEAST ACROSS WESTERN KANSAS THIS AFTERNOON WILL STALL OUT GENERALLY FROM SOUTH CENTRAL KANSAS SOUTHWEST INTO THE OKLAHOMA PANHANDLE. WINDS WILL BE NORTHEASTERLY 10 TO 20KT NORTH OF THE FRONTAL BOUNDARY TO MORE LIGHT AND VARIABLE IN THE VICINITY OF THE BOUNDARY THROUGH THURSDAY MORNING. && .PREV DISCUSSION... /ISSUED 347 AM CDT WED JUN 8 2011/ DISCUSSION... DAYS 1-2... THE 00Z UPPER AIR ANALYSIS SHOWED THE REMAINS OF THE OLD CALIFORNIA CUTOFF LOW MOVING NORTHEAST THROUGH THE NORTHERN HIGH PLAINS INTO SOUTHERN CANADA THIS EVENING. ANOTHER CLOSED LOW WAS MOVING SOUTH INTO WASHINGTON STATE WHILE FARTHER SOUTH THE REMAINS OF ANOTHER CLOSED SYSTEM WERE MOVING ONSHORE OVER CALIFORNIA. THE UPPER LEVEL RIDGE AXIS HAS BEEN PUSHED INTO THE EASTERN CONUS WHILE SOUTHWESTERLY FLOW CONTINUES OVER THE CENTRAL HIGH PLAINS. VERY WARM MID LEVEL TEMPERATURES CONTINUE TO PUSH INTO THE REGION FROM THE SOUTHWEST AS EVIDENT IN THE 14-16C 700 MB TEMPERATURES FROM DODGE CITY TO THE SOUTHWEST. LOW LEVEL MOISTURE CONTINUES TO BE LIMITED OVER SOUTHWEST KANSAS AS THE BEST 850 MB DEWPOINTS CONTINUE TO BE SITUATED OVER EASTERN OKLAHOMA INTO EASTERN KANSAS. SURFACE DEWPOINTS IN THE 50S CONTINUES TO SPREAD WEST ACROSS THE CWA. A WEAK FRONTAL BOUNDARY EXTENDED FROM NORTH CENTRAL KANSAS TO NEAR SCOTT CITY AND SYRACUSE. FOR TODAY THE COLD FRONT IS FORECAST BY THE MODELS TO MOVE SOUTH INTO THE OKLAHOMA PANHANDLE BY MIDDAY AND THROUGH NEARLY ALL OF THE CWA BY DAYS END. WITH LIMITED LOW LEVEL MOISTURE AND VERY WARM MID LEVEL TEMPERATURES THERE WILL NOT BE A LOT OF POTENTIAL FOR THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. THE BEST CHANCES SHOULD RESIDE OVER THE SOUTHEASTERN PART OF THE AREA NEAR AND NORTH OF THE FRONT. ON THURSDAY CHANCES FOR THUNDERSTORMS SHOULD BE A LITTLE MORE WIDESPREAD AS SHORTWAVE ENERGY OVER THE WESTERN CONUS WILL BE APPROACHING THE REGION AND JET LEVEL WINDS INCREASE. HARD TO TELL WHETHER SMOKE WILL CAUSE A REDUCTION IN VISIBILITY AGAIN TODAY AS IT IS HARD TO TELL WITH IR SAT IMAGERY THE EXTENT OF THE SMOKE PLUME FROM THE ARIZONA FIRES. WILL LET THE NEXT SHIFT MAKE ANY ADJUSTMENTS TO THAT IF NECESSARY. TEMPERATURES TODAY WILL BE A LITTLE TRICKY DEPENDING ON HOW SOON THE FRONT MOVES THROUGH THE AREA AS WELL AS ANY REDUCTIONS IN SOLAR INSOLATION DUE TO THE SMOKE. THINK THAT THE GOING FORECAST HIGHS LOOK CLOSE FOR NOW AS THEY ARE GENERALLY LESS THAN THE WARMER MET MOS BUT NOT AS COOL AS THE MAV MOS. THAT SHOULD HOLD FOR MOST OF THE CWA EXCEPT IN THE SOUTHEAST WHERE TEMPERATURES STAND TO WARM THE MOST. DAYS 3-7... A LARGE AND SLOWLY PROGRESSIVE SYNOPTIC WAVE WILL CONTINUE TOWARD THE REGION, LIFTING ACROSS THE CENTRAL ROCKIES ON THURSDAY, WHICH WILL EJECT WAVES OF SHORTWAVE ENERGY INTO THE PLAINS REGION INTO THE WEEKEND. WE DID MAKE SOME ADJUSTMENTS TO HOURLY PRECIPITATION CHANCES, SPREADING FROM SOUTHWEST TO EAST SATURDAY NIGHT AND EXTENDING THROUGH EARLY SUNDAY. THIS IS IN RESPONSE TO A WARM FRONT/ISENTROPIC LIFTING ZONE. BASED ON THIS PATTERN, THERE IS PRETTY GOOD CONFIDENCE THAT WE WILL SEE SHOWER AND THUNDERSTORMS, AND POSSIBLY SOME SEVERE WEATHER/HEAVY RAIN IN THIS TIMEFRAME. HOWEVER THE ECMWF IS A BIT SLOWER WITH THE DEVELOPMENT OF PRECIPITATION PROBABLY DUE TO THE STRENGTH AND PLACEMENT OF THE LIFT ACROSS THE FRONTAL ZONE. AN EXITING UPPER JET ACROSS THE UPPER MIDWEST WILL LIKELY PLAY A ROLE AS WELL. PLACING A GOOD PORTION OF KANSAS IN THE RIGHT REAR ENTRANCE QUADRANT. ONCE THIS MAIN JET CORE LIFTS OFF TO THE NORTH, SOME JET ENERGY WILL REMAIN ACROSS THE REGION MONDAY, AS WELL A A MORE UNPREDICTABLE CHANCE FOR CONTINUING SHORTWAVE ENERGY TO BE ROTATING THROUGH THE HIGH PLAINS SOMEWHERE. BOTH THE ECMWF AND THE GFS INDICATE A MODERATELY VIGOROUS SHORTWAVE, AND BASED ON THE INSTABILITY, MAY BRING A SLIGHT CHANCE FOR MORE THUNDERSTORMS IN THE NORTH AND EASTERN SECTIONS OF THE AREA MONDAY AFTERNOON. THE MORE LIKELY IMPACT WILL BE SUBSIDENCE AND DRY CONDITIONS ON THE BACKSIDE OF THE SHORTWAVE. TEMPERATURES WILL TREND WARMER FOR MONDAY AND TUESDAY AS AN UPPER LEVEL RIDGE BEGINS BUILDING ACROSS THE CENTRAL PLAINS. BOTH MONDAY AND TUESDAY COULD BE VERY WARM TO HOT. BETTER CONFIDENCE IN VERY WARM TO TO HOT TEMPERATURES OCCURRING ON MONDAY EXISTS THAN ON TUESDAY, SINCE THE GFS AND ECMWF INDICATE A FRONTAL BOUNDARY IN THE AREA, WHICH THE GFS TRIES TO SHIFT SOUTH EAST, WHEREAS THE ECMWF LIFTS THE BOUNDARY NORTH AS A WARM FRONT MONDAY NIGHT BEFORE DRIVING IT SOUTH ON DAY 7. AVIATION... ANOTHER BREEZY DAY IS EXPECTED ACROSS THE FORECAST AREA, WITH VFR CONDITIONS WITH RESPECT TO VISIBILITY AND CLOUDS. VERY LARGE DEW POINT DEPRESSIONS IN EXCESS OF 25 DEGREES C EXIST THROUGH THE ENTIRE BOUNDARY LAYER FROM THE 00 UTC KDDC SOUNDING, AND THERE WILL BE NO APPRECIABLE MOISTURE ADVECTION IN THE SHORT TERM. AS THE DAY WEARS ON, THE MODELS DROP A COLD FRONT THOUGH THE FORECAST AREA SO THE BREEZY CONDITION MAY COME TO AN END WITH WIND SHIFTS LATER IN THE DAY. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 88 55 81 / 10 10 10 10 GCK 60 84 55 82 / 0 10 10 10 EHA 61 91 56 84 / 0 10 10 10 LBL 62 91 59 83 / 0 10 10 10 HYS 61 78 53 79 / 10 20 10 10 P28 69 98 64 85 / 20 20 30 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN18/32/32
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CDT WED JUN 8 2011 KSZ030-031-043>046-061>066-074>081-084>090-091000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 500 AM CDT WED JUN 8 2011 /400 AM MDT WED JUN 8 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS OVER SOUTH CENTRAL KANSAS LATER THIS AFTERNOON AND EVENING. THERE COULD BE A FEW STORMS THAT PRODUCE NICKEL SIZE HAIL AND STRONG WINDS BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE ON THURSDAY THROUGH SATURDAY. STRONG TO POSSIBLY SEVERE THUNDERSTORMS COULD OCCUR ON FRIDAY NIGHT AND SATURDAY WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING THUNDERSTORM WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
The Vance AFB radar (KVNX), 86 km away, was scanning. The volume nearest the first event began at 00:24 UTC.
8 hail, 2 thunderstorm wind. Local standard time, as filed.
Winds were estimated to be 60 MPH.
A couple of two foot diameter trees were uprooted.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329389, 329390, 329391, 329393, 329394, 329395, 329396, 329398, 329397, 329399.